Insulin Overdose

If you take too much insulin, symptoms of an overdose may include blurry vision, shakiness, and extreme hunger. These are the early symptoms of low blood sugar levels. More severe (and potentially life-threatening) problems may include seizures, difficulty speaking, and loss of consciousness. Treatment for an overdose of insulin involves supportive care, which consists of treating the symptoms that occur as a result of the overdose.

Can You Overdose on Insulin?

An insulin overdose can be extremely dangerous. Insulin can be a difficult medication to properly dose, and it is actually fairly easy to accidentally overdose on this medication. It is very important to recognize the symptoms of an overdose and to know exactly how to respond.
 
If you or someone else may have overdosed on insulin, seek immediate medical attention.
 

General Information on an Insulin Overdose

An overdose with a short- or rapid-acting insulin is typically more dangerous than an overdose with an intermediate- or long-acting insulin (although an overdose with any type of insulin can be lethal). An overdose of insulin can be caused by several factors, such as misjudging how much insulin is needed. Also, not eating after taking a dose of a rapid- or short-acting insulin may result in an overdose. Eating less or exercising more than usual could also lead to an insulin overdose.
 

Symptoms of an Overdose

An insulin overdose can cause low blood sugar levels (hypoglycemia), which can be quite dangerous. Some of the early symptoms of low blood sugar include:
 
  • Sweating
  • Extreme hunger
  • Dizziness
  • Cold sweats
  • Shakiness
  • Blurry vision.
     
More severe symptoms include:
 
  • Seizures
  • Loss of consciousness
  • Changes in behavior, such as irritability
  • Loss of coordination
  • Difficulty speaking
  • Confusion
  • Coma
  • Loss of life.
     
You may find that you have your own unique set of low blood sugar symptoms. Any time you suspect that you have low blood sugar levels, make sure to take immediate action. Also, it is a good idea to let others around you know how to spot your particular signs of low blood sugar levels (and how to react), as you may be too confused (due to low blood sugar levels) to recognize the signs and respond adequately.
 
 
7 Signs of High Blood Sugar

Insulin Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.